Drought, Alleghany
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Alleghany forecast zone
- Crop damage
- $10 million
- Reported by
- Other Federal Agency
- Coordinates
- 36.491, -81.127 (the zone’s center; the record gives no point)
Drought conditions worsened across the northwest mountains of North Carolina, east into the foothills and piedmont. September 18th, saw nine counties in northwest North Carolina enter into extreme drought status (D3).
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Drought conditions worsened across the northwest mountains of North Carolina, east into the foothills and piedmont. September 18th, saw nine counties in northwest North Carolina enter into extreme drought status (D3). This extreme drought continued through the end of September. Crop damage estimated from county extension offices.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 31, 9:09 PM EST, 2 hours 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 1009 PM EDT FRI AUG 31 2007 .SYNOPSIS... HIGH PRESSURE MOVING THROUGH THE LOWER GREAT LAKES WILL BE SINKING INTO THE MIDDLE ATLANTIC THIS WEEKEND. A FEW WEAK DISTURBANCES WILL ROUND ITS SOUTHERN PERIPHERY BY SUNDAY. A WEAK COLD FRONT WILL STALL TO OUR NORTH BY EARLY NEXT WEEK...WITH HIGH PRESSURE ACROSS THE LOWER GREAT LAKES SETTING UP THE NORTHEASTERLY AND EASTERLY FLOW ONCE AGAIN BY MIDWEEK. && .NEAR TERM /THROUGH SATURDAY/... 00Z SOUNDINGS AT RNK AND GSO SHOW ONLY WEAK INSTABILITY...WITH A 500 CAPE ABOVE THE COOLED BOUNDARY LAYER AT RNK...AND EVEN LOWER- JUST 229 CAPE AT GSO. CONVECTION FIRED UP IN THE LOW LEVEL CONVERGENCE BETWEEN NW FLOW ACROSS WV AND NE FLOW ALONG THE APPLNS. THE SHOWERS/ ISOLD TSTMS HAVE FORMED UP INTO A BROKEN LINE AT THIS TIME- CLOSE TO WHAT THE NAM HAS BEEN FCSTNG. MSAS AND LAPS SHOW THE BEST INSTABILITY/LL CONVERGENCE RIGHT ALONG AND AHEAD OF THE LINE...AND HAS BEEN STEADILY WEAKENING. MAIN CONCERN HAS BEEN THE TRAINING OF STORMS AND SLOW MOVEMENT SOUTHWEST. HAVE HAD TO ISSUE A FLOOD ADVISORY FOR ROCKBRIDGE...AND OTHER SMALLER AREAS MAY ALSO HAVE MINOR FLOOD PROBLEMS. CURRENT THINKING IS THAT THE LINE WILL MAKE A LITTLE MORE SOUTHWARD PROGRESS WHILE THE SHOWERS/TSTMS CONTINUE TO GRADUALLY WEAKEN. I HAVE ADJUSTED THE POPS ACCORDINGLY...AND HAVE HIGHER POPS ALONG WHERE THE LINE IS INTO ABOUT 06Z...THEN DROP THEM OFF A LOT AT THAT POINT. FCST LOW LOOK ON TRACK...AND I ONLY NEEDED MINOR ADJUSTMENTS TO HOURLY TEMPS/DEWPOINTS AND WINDS. FRONT WILL BE BOWING OVER THRU THE CWA OVERNIGHT BEFORE SLIDING INTO NORTH CAROLINA EARLY SATURDAY. DECENT SURFACE HIGH WILL BUILD IN FROM THE NORTH IN WAKE OF THE FRONT SAT ALLOWING ADVECTION OF DRIER/COOLER AIR TO TAKE PLACE. HOWEVER BOUNDARY ALONG WITH MOISTURE GRADIENT LIKELY TO GET STUCK OVER SW VA/NW NC WHERE WILL NEED TO KEEP CHANCE POPS. SINCE INSTABILITY LOOKS LACKING PER NAM IN EASTERLY FLOW WILL LIMIT TSRA CHANCES TO THE FAR SW. OTRW CLEARING NORTHERN HALF UNDER NE FLOW AND SUBSIDENCE SLIDING SOUTHWARD. AGAIN LIKE LOW TEMPS CLOSER TO WARMER MET MOS OVERNIGHT AS GFS APPEARS TOO FAST WITH DRY AIR...WHILE WARMER MAV LIKELY BETTER FOR HIGHS SATURDAY ESPCLY OUTSIDE OF CLOUD COVER. && .SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/... BROAD EASTERLY FLOW BRINGS MOISTURE AND A FEW DISTURBANCES FROM THE CAROLINA COASTINE BY SUNDAY MORNING FOR SOME NC COUNTIES. OP GFS IS AN OUTLIER IN REGARDS TO NORTHERN ADVANCE OF MEASURABLE PRECIP NEAR TNB AND GEV. CONTINUED TREND OF CHC POPS AT MOST IN THESE PARTS LATE SAT NIGHT AND FOR PART OF SUNDAY. GFS ENSEMBLES DO NOT BRING QPF AS FAR NORTH...SO NOT OTT CONFIDENT IN FOLLOWING THE SOLUTION OF ONLY ONE MODEL. THERE WILL BE MORE CLDS THOUGH AND MAYBE SPRINKLES IN THE EXTREME SW. SOME COOLER MORNINGS ARE AHEAD SAT NIGHT AND SUN NIGHT. COOLEST SHOULD BE SUNDAY NIGHT...AS FLOW TURNS MORE SOUTHERLY AND WINDS ARE LIGHTER WITH THE HIGH PRESSURE CELL DIRECTLY OVERHEAD. CLOULD SHIEDL MAY ALSO EXTEND INTO THE ROA-BCB CORRIDOR ON SUNDAY...SO SATURDAY LOOKS LIKE THE BRIGHTER DAY. && .LONG TERM /MONDAY THROUGH FRIDAY/... MOISTURE COMES BACK AROUND HIGH PRESSURE WITH RETURNING SW FLOW...SO POP CHCS WILL SLOWLY INC FROM WEST TO EAST THROUGH THE WEEK. HOWEVER...SW FLOW IS QUICKLY ABATED AS HIGH PRESSURE BUILDS BEHIND A WEAK BOUNDARY PASSING TO OUR NORTH...ALLOWING NE FLOW REGIME TO SETUP ONCE AGAIN TUESDAY INTO WEDNESDAY. ANY CHCS FOR ELEVATED CONVECTION ON TUESDAY WILL BE PUSHED TO THE FAR SW BY WEDNESDAY BECAUSE OF THE ABOVE. WEAKNESS AT H5 IN THE ARKLATEX WILL PREVENT A RETURN INTIALLY TO 90S ACROSS THE BLUE ATTM...BEST CHC FOR PRECIP WILL ARRIVE ON FRIDAY AS HIGH PRESSURE LOOKS TO BE SHOVED OFF THE COAST. && .AVIATION /02Z SATURDAY THROUGH WEDNESDAY/... SCT MVFR CONVECTION WILL CONTINUE TONIGHT AHEAD OF FRONTAL BOUNDARY. FRONT SHOULD PUSH SOUTH OF THE REGION LATE TONIGHT FOLLOWED BY LIGHT N/NE FLOW AND DRIER ADVECTION ESPCLY OVER THE NORTH LATE. HOWEVER...ONSHORE FLOW MAY CAUSE MVFR TYPE CIGS TO DEVELOP EASTERN SITES AND OCNL IFR SE WVA WHERE FOG/STRATUS ARE POSSIBLE LATE. DRIER AIR SHOULD WORK SOUTH ACROSS THE REGION BEHIND THE FRONT SATURDAY AND CONTINUE INTO SUNDAY. BLF/ROA MAY BE SLOW TO MIX OUT SATURDAY AS THE BOUNDARY HANGS UP OVER NW NC. THUS LEAVING IN A MVFR CLOUD LAYER THERE THRU AT LEAST MIDDAY. OTRW IMPROVING CONDITIONS TO VFR CIGS ELSEWHERE WITH A DECENT AMOUNT OF HAZE AROUND PROMPTING PERIODS OF MVFR VSBYS AT TIMES. OTRW VFR EXPECTED EARLY NEXT WEEK OUTSIDE OF PATCHY MORNING VALLEY FOG AND POSSIBLY AN ISOLATED TSRA OVER THE MOUNTAINS BY MID WEEK. && .EQUIPMENT... COMMS PROBLEMS CONTINUE AT RDA SITE WITH THE RADAR BACK DOWN THIS EVENING. REPAIR PARTS ARE ON ORDER. THE KFCX 88D RADAR MAY BE UP AT TIMES TONIGHT. REFER TO ADJACENT RADARS KLWX...KRLX...KGSP AND KRAX. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...KM NEAR TERM...JH/JJ SHORT TERM...KM LONG TERM...KM AVIATION...JH/KK EQUIPMENT...
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 337 AM EDT FRI AUG 31 2007 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-010745- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 337 AM EDT FRI AUG 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 733 PM EDT FRI AUG 31 2007 VAZ017-010030- FLOYD VA- 733 PM EDT FRI AUG 31 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES SOUTHWEST OF COPPER HILL...OR ABOUT OVER CHECK...MOVING SOUTHWEST AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...CHECK AT 740 PM EDT...TERRYS FORK AT 825 PM EDT...FLOYD AT 830 PM EDT. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IN ADDITION...THE STORM WILL BRING HEAVY DOWNPOURS OF UP TO AN INCH AND A HALF OF RAIN IN LESS THAN AN HOUR. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 809 PM EDT FRI AUG 31 2007 VAZ024-035-010045- AMHERST VA-ROCKBRIDGE VA- 809 PM EDT FRI AUG 31 2007 NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5 MILES NORTHWEST OF GLASGOW...OR ABOUT 4 MILES NORTHEAST OF NATURAL BRIDGE...MOVING SOUTHEAST AT 10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...NATURAL BRIDGE AT 825 PM EDT...GLASGOW AT 835 PM EDT. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM....ALONG WITH BRIEF HEAVY DOWNPOURS OF UP TO AN INCH IN 30 MINUTES. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION. THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING 1...8 6 6...2 1 5...4 3 2 4. JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 818 PM EDT FRI AUG 31 2007 NCZ001-018-010115- WATAUGA NC-ASHE NC- 818 PM EDT FRI AUG 31 2007 ...THUNDERSTORMS WITH HEAVY RAINFALL OVER ASHE AND WATAUGA COUNTIES... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS ALONG A LINE EXTENDING FROM LANSING...SOUTHWARD THROUGH THE SHATLEY SPRINGS...CLIFTON AND TROUT AREAS...TO NEAR SILVERSTONE AND LOVILL. THESE STORMS DRIFTING SLOWLY SOUTHWEST AND BRINGING HEAVY RAINFALL. RADAR ESTIMATES ONE TO ONE AND A HALF INCHES OF RAIN HAS FALLEN ACROSS MUCH OF THE AREA ALREADY...AND ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE INCH DURING THE NEXT HOUR ARE POSSIBLE. THIS WILL CAUSE MINOR FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. MOTORISTS SHOULD WATCH FOR WATER COVERED ROADS. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR UPDATES ON THIS DEVELOPING SITUATION.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1255 AM EDT SAT SEP 1 2007 VAZ033-043-010600- FRANKLIN VA-HENRY VA- 1255 AM EDT SAT SEP 1 2007 AT 1253 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 3 MILES NORTHEAST OF MARTINSVILLE CITY...OR ABOUT 3 MILES NORTHWEST OF CHATMOSS...MOVING SOUTH AT 5 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...MARTINSVILLE CITY AT 105 AM EDT... CHATMOSS AT 110 AM EDT...AXTON AT 115 AM EDT...MARTINSVILLE AIRPORT...HORSE PASTURE AT 125 AM EDT...SPENCER AT 130 AM EDT... EXPECT RAINFALL AMOUNTS OF 1 TO 2 INCHES THROUGH 300 AM. STONEFIELD
The national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
Hay, corn, bean and tobacco production was down fifty to sixty percent due to the extreme drought.
Extreme drought caused forty to fifty percent loss in tobacco crop. A twenty percent loss in grape production was noted as well.
Apple production was down twenty to thirty percent due to the drought.
Corn, soybean, hay and pasture are the main crops that suffered significant loss.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60014, 60015, 60016, 60017, 60019, 60020, 60021, 60022, 60023.